We are 224,796 members in 82 forums discussing 157,943 topics.

Help with Abbreviations

Topic: Asking for Advice about Evista

Forum: High Risk for Breast Cancer — Due to family history, genetics, or other factors.

Posted on: Nov 16, 2018 04:38PM

Djabi53 wrote:

Dear Friends - I had genetic testing at M.D. Anderson High Risk Breast Cancer Clinic. Everything came back negative but they suggested I take Evista to lower my breast cancer risk because of family history and because they had just followed bilateral issues every 6 months for 2 years. I am currently on annual screening - but i pay out of pocket for diagnostic mammograms. I was on Evista for 2 1/2 years with no problems and no side effects. Rare side effects of Evista is blood clots in the legs, lungs, eyes and fatal strokes. Last year I had cataract surgery in both eyes. In July, my opthamalogist found a Branched Retinal Vein Occlusion(BRVO) in my right eye. I called my GYN who had put me on the Evista. She was hesitant about whether the Evista caused the BRVO and went back and forth about whether to continue or stop it. She finally said you only have one set of eyes so she told me to stop. My opthamalogist referred me to my internist for lab work which all came back fine. My internist said that BRVO's are not uncommon and he did not think it was caused by the Evista. My internist explained that what I had was in a very large vein and that is not as serious as having an issue in an artery. A blood clot in an artery in your eye is serious - in a large vein not so much - and not that uncomon. The BRVO completely dissolved in 2 months and I am now back to annual exams with my opthamalogist. My opthamalogist did not think the BRVO was caused by Evista either. A month ago I contacted my GYN to say I would like to go back on Evista and did she agree. I have called 4 times and gone into her office trying to get an answer. Each time the nurse says either she will check with her and call me tomorrow and/or she is researching the situation. I can't get an answer. I have been off Evista for 4 months and I'm getting worried because it was highly recommended to lower my bc risk. My internist and opthamalogist both don't think evista caused the BRVO. I have a 6 months worth of Evista before my annual in February with my GYN. Would you put yourself back on Evista or keep waiting for a return call that may never come. I like my GYN very much and I'm quite surprised that I am not hearing from her. Thanks for any advice.

Frankie

Log in to post a reply

Page 1 of 1 (4 results)

Posts 1 - 4 (4 total)

Log in to post a reply

Nov 16, 2018 07:59PM Kerri_Oz wrote:

WebMD does say retinal thrombosis is a rare side effect of Evista. It's horrible to have to try and decide where to go with something like this.It's like balancing on a high wire with a pool of sharks on one side and a pool of crocodiles on the other. I guess you need to do a sort of risk/hazard analysis and try and decide which is the lesser of two evils. Maybe you could go see a different GYN and get their take on the situation.

Log in to post a reply

Nov 17, 2018 08:17PM Lea7777 wrote:

So sorry this ordeal is happening to you but good news is the BRVO has dissolved. If you are able to and can afford a second opinion from an eye specialist, perhaps consult another. As Kerri Oz mentions, this is a good opportunity for a second opinion from another GYN, even if you just make a single appointment.

If you are on Evista, that tells me you are postmenopausal so maybe you could try one of the aromatase inhibitors that do not have the blood clot side effects, though they do have other side effects, and if you have osteoporosis, then AIs may be harmful to your bones. AIs are even more potent at suppressing estrogen than Evista.

Good luck with your decisions, Djabi53.

Log in to post a reply

Nov 18, 2018 07:14AM Snickersmom wrote:

I took Evista for about 5 years in the early 2000's. I didn't have to take it by my OB/GYN at the time said it would be kind of preventative. So I took it. I was diagnosed with ILC last year and had a BMX. My ER and PR numbers were off the charts high and my oncologist and genetics tester felt that the Evista could have been linked to my cancer. I don't recall if I had any adverse side effects while I was on it. I don't mean to be a Debbie Downer but just wanted you to know what happened to me

Good luck with your decision.



Dx 3/24/2017, ILC, Left, <1cm, Stage IA, Grade 1, 0/4 nodes, ER+/PR+, HER2- (IHC) Surgery 5/2/2017 Lymph node removal: Left, Sentinel, Underarm/Axillary; Mastectomy: Left; Prophylactic mastectomy: Right Hormonal Therapy 6/11/2017 Arimidex (anastrozole)
Log in to post a reply

Nov 19, 2018 09:36AM Lea7777 wrote:

Were you told Evista caused your cancer, Snickersmom? Any further info you have on taking Evista and cancer would be appreciated. Thank you and I hope you are doing well now.

Page 1 of 1 (4 results)